MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS INSERT SZ 7-8 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED,

SMITH & NEPHEW, INC. GII PS INSERT SZ 7-8 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED,
Model Number 71420846
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Joint Laxity (4526)
Date of Event 03/30/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after tka surgery had been performed on (b)(6) 2011, the patient experienced instability in their knee.In addition, surgeon discovered that post had broken.This adverse event was addressed by revision surgery on (b)(6) 2011 to exchange the gii ps insert sz 7-8 11mm.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device's post was found to be fractured, rendering the device inoperable.The fractured component was returned with the rest of the device.The surface of the device was stained likely from prolonged exposure to bodily fluids.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that the two undated x-rays provided were reviewed.However, the x-rays alone do not contribute to the clinical/medical investigation of the reported knee instability and the insert¿s post breakage.Per e-mail correspondence the patient could not recall a trauma to the knee.It was noted within the attachments that no additional information is available.Without clinically relevant information for evaluation, the root cause of the reported instability of the knee cannot be definitively concluded.The impact to patient beyond the reported revision could not be assessed.However, it was reported the patient is healthy.No further medical assessment could be rendered at this time.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after tka surgery had been performed on 10-may-2011, the patient experienced instability in their knee.In addition, surgeon discovered that post had broken.This adverse event was addressed by revision surgery on 30-mar-2022 to exchange the gii ps insert sz 7-8 11mm.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).Section b5 was corrected.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device's post was found to be fractured, rendering the device inoperable.The fractured component was returned with the rest of the device.The surface of the device was stained likely from prolonged exposure to bodily fluids.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that the two undated x-rays provided were reviewed.However, the x-rays alone do not contribute to the clinical/medical investigation of the reported knee instability and the insert¿s post breakage.Per e-mail correspondence the patient could not recall a trauma to the knee.It was noted within the attachments that no additional information is available.Without clinically relevant information for evaluation, the root cause of the reported instability of the knee cannot be definitively concluded.The impact to patient beyond the reported revision could not be assessed.However, it was reported the patient is healthy.No further medical assessment could be rendered at this time.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: case-2022-00099164-1.

Brand Name
GII PS INSERT SZ 7-8 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14192190
Report Number1020279-2022-01947
Device Sequence Number17237905
Product Code JWH
UDI-Device Identifier03596010209726
UDI-Public03596010209726
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/20/2020
Device Model Number71420846
Device Catalogue Number71420846
Device Lot Number10AM10826
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/30/2022
Supplement Date Received by Manufacturer05/13/2022
07/04/2022
07/05/2022
Initial Report FDA Received Date04/25/2022
Supplement Report FDA Received Date06/07/2022
07/04/2022
07/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/22/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Hospitalization; Required Intervention;
Patient SexUnknown